Thunderstorm Wind, Hampshire
- When
- April 1, 1:45 PM EST
- Where
- Hampshire County, Amherst
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.383, -72.517
In Amherst, thunderstorm winds ripped about 100 feet of metal fencing out of the ground, knocked metal benches around, and destroyed the canopy of the press box on Garber Field at the University of Massachusetts at Amherst. Thunderstorm winds also brought down power lines in the Townsend Harbor Road area of Lunenburg, and brought down several trees in Townsend on Route 124, Bridle Road, Fox Run…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Isolated severe thunderstorms caused damage in western and north central Massachusetts.In Amherst, thunderstorm winds ripped about 100 feet of metal fencing out of the ground, knocked metal benches around, and destroyed the canopy of the press box on Garber Field at the University of Massachusetts at Amherst. The damage occurred in the middle of a lacrosse game, but there were no injuries.Thunderstorm winds also brought down power lines in the Townsend Harbor Road area of Lunenburg, and brought down several trees in Townsend on Route 124, Bridle Road, Fox Run Road, and Old Turnpike Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 1, 9:43 AM EST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 943 AM EST SAT APR 1 2006 UPDATE: THUNDERSTORM POTENTIAL THIS AFTERNOON .SHORT TERM /REST OF TODAY/... LINE OF LOW TOPPED CONVECTION ACRS CENTRAL NY CONTINUES TO MAINTAIN ITS INTENSITY AS IT TRAVERSES EWD THIS AM. LINE IS BEING FORCED BY LARGE SCALE ASCENT AHEAD OF MLVL VORT OVR SE ONTARIO. MODEST (BY APRIL STANDARDS) MOISTURE POOLING ALNG CDFNT IN CNTRL NY AND PA WITH SFC DEW PTS IN THE LO TO MID 50S. VIS SATELLITE IMAGERY INDICATING BREAKS IN THE CLD CVR ACRS WRN MA AND CT...AND EXPECTING THIS TREND TO ADVANCE EWD TDA. 12Z ALY SNDG INDICATES SEVERAL UNSTAB LYRS WITH LAPSE RATES NEAR DRY ADIABATIC. HWR...THREE DISTINCT CAPS THROUGH THE COLUMN AT 950 HPA...750 HPA AND ANOTHER NEAR 600 HPA. LOW LEVEL CAP WL ERODE VIA SFC HEATING AND CAPS ALFT VIA LARGE SCALE SYNOPTIC LIFT FM APPROACHING MLVL VORT. THUS...THE COMBINATION OF SOLAR HEATING DESTABILIZING BLYR...SFC DEW PTS CLIMBING INTO THE LOW AND MID 50S ALNG THE CDFNT...COOLING MLVL TEMPS AND MODEST SYNOPTIC SCALE FORCING WL SUPPORT LINE OF CONVECTION TO HOLD TOGETHER AS IT ENTERS THE RGN TAFTN /ABT 17Z WEST AND 19Z EAST/. ALTH WITH INSTAB EXPECTED TO BE MARGINAL /TYPICAL FOR EARLY APRIL/...MOST OF THE TSTM ACTIVITY SHOULD BE SUB-SEVERE WITH ONLY A FEW CELLS APPROACHING SEVERE LIMITS. DESPITE THE ABSENCE OF ANY UPSTREAM SVR WX REPORTS...EXPECTING DESTABILIZING ATM OVR NEW ENGLAND TO INC THE RISK OF A FEW STORMS APPROACHING SVR LIMITS. MAIN THREAT/HAZARD WITH THESE STORMS WILL BE STRONG STRAIGHT LINE WNDS VIA UNIDIRECTIONAL WND PROFILES AND SOME ENHANCEMENT FROM LARGE BLYR DEW PT DEPRESSIONS. NEW 12Z NAM CONFIRMS ABV REASONING AND FOCUSES GREATEST INSTAB ACRS NW MA AND SRN NH. THEREFORE...WE WL LIMIT ENHANCED WORDING OF STG WNDS TO N AND W OF I-95. OTHERWISE...PREVIOUS FCSTRS HV CURRENT DATABASE AND FCST DEPICTING TSTM POTENTIAL VRY WELL. NOCERA && .PREVIOUS DISCUSSION... /ISSUED 540 AM EST SAT APR 1 2006/ ..CONTINUED SUBSTANTIALLY WARMER THAN NORMAL THIS WEEKEND AND NOT WITHOUT ITS HAZARDS... SHORT TERM /TODAY THROUGH SUNDAY/... LOW PRESSURE OVER LAKE HURON WILL TRACK ACROSS THE SAINT LAWRENCE VALLEY TODAY THEN THE GULF OF SAINT LAWRENCE TONIGHT. THIS LOW WILL PUSH A COLD FRONT ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON AND EARLY EVENING. WEAK HIGH PRESSURE WILL BUILD FROM THE GREAT LAKES SUNDAY. A BAND OF SHOWERS ASSOCIATED WITH A PREFRONTAL TROUGH AND INSTABILITY BURST ACROSS NEW YORK STATE WILL SLOWLY HEAD EASTWARD ACROSS THE FORECAST AREA THIS MORNING. ANOTHER BATCH OF SHOWERS AND ISOLATED THUNDERSTORMS IS EXPECTED TO FORM ALONG THE COLD FRONT BY EARLY AFTERNOON. THE 00Z GFS APPEARS TO HAVE INITIALIZED BEST REGARDING THE STRENGTH OF THE GREAT LAKES SHORT WAVE DISTURBANCE. HOWEVER THE NAM IS DOING A BETTER JOB HANDLING THE LACK OF LOW LEVEL MOISTURE AND ASSOCIATED CLOUD COVER. THUS HAVE LEANED TOWARDS THE WARMER MET TEMPERATURES FOR TODAY INLAND. 850 TEMPS AROUND +10C WITH MID LEVEL CLOUD COVER WOULD YIELD HIGHS IN THE MID 60S TO THE LOWER 70S AWAY FROM THE SOUTH COAST. LIKELY POPS ADVERTISED BY THE GFS AND NAM ACCEPTED FOR TODAY. REGARDING THE THREAT FOR CONVECTION THE INSTABILITY PARAMETERS ARE AS FOLLOWS...THE NAM SURFACE BASED LIFTED INDICES DROP TO AROUND MINUS 1 INLAND THIS AFTERNOON WHILE THE GFS IS MORE STABLE ACCOUNTING FOR ITS DEPICTION OF LOW LEVEL CLOUD COVER. NAM CAPE VALUES RISE NEAR 600 J/KG ACROSS WESTERN LOCATIONS WITH VERTICAL WIND SHEAR VALUES HOVERING AROUND 20 M/S. MUCH OF THIS IS SPEED SHEAR VERSUS DIRECTIONAL SHEAR. 700 MILLIBAR TEMPS DROP TO MINUS 2 CELCIUS THIS AFTERNOON ACROSS THE WEST...ALLOWING LAPSE RATES TO STEEPEN FURTHER. SHOWALTER INDICES DROP TO AROUND ZERO WITH TOTAL TOTALS IN THE LOWER 50S. 700 MILLIBAR WIND FIELDS INCREASE TO 45 KT AND 850 MILLIBAR WINDS TO 35 KT. WET BULB ZERO VALUES REMAIN LOW NEAR 8000 FT. OVERALL HAVE MENTIONED A CHANCE OF THUNDERSTORMS... SOME WITH GUSTY WINDS AND SMALL HAIL. WOULD LIKE TO SEE GREATER LOW LEVEL INSTABILITY AND VERTICAL WIND SHEAR FOR ANY SEVERE THREAT. IN ADDITION THE SHORT WAVE IS FAIRLY IMPRESSIVE BUT IT DOES GRADUALLY WEAKEN WITH TIME. HOWEVER WIND GUSTS TO 40 KT ARE CERTAINLY POSSIBLE ALONG WITH SMALL HAIL WITH ANY THUNDERSTORMS SO WILL NEED TO MONITOR CLOSELY TODAY. SUNDAY LOOKS MILD AND VERY DRY WITH A GUSTY NORTHWEST BREEZE. HIGHS SHOULD BE IN THE 60S IN MANY AREAS. SHAVED A FEW DEGREES OFF THE MAV/MET DEWPOINT GUIDANCE. LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... THIS FCST IS A BLEND OF FRI AFTERNOONS OFFICIAL KBOX FCST AND BLENDED WITH 00Z/1 NAM12 ANMD 00Z/1 ECMWF THROOUGH MONDAY NIGHT AND THEREAFTER KBOX OFFICIAL FM YDY AFTN WAS BLENDED WITH GFS/ECMWF. THE UKMET SOLN FOR DAY 6 (DRIZZLY COLD NE FLOW LOW) WAS CONSIDERED AN OUTLIER AND NOT USED. HOWEVER IT SHOULD BE NOTED THE UK/NAM/EC WERE VERY CLOSE THRU 72 HRS BEFORE DEPARTING WAYS. WE RCD THE NAMX (WRF) TOO LATE FOR CONSIDERATION IN THIS PACKAGE AND SINCE ITS LATE ARRIVAL...ALSO ATTM NOT FAVORING ITS MUCH SLOWER DELAYED SOLN FOR 84 HRS TUE MORNING. THE DAILIES... MONDAY: A NICE DAY (DESPITE FASTER 06Z GFS). SEASONABLY MILD (ABOVE NORMAL) MON NIGHT INTO TUESDAY...A PERIOD TWO OF SHOWERS IN SSE BL FLOW. ARID E COAST FM NC TO NEW ENGLAND PAST 6 WEEKS MAKES IT DUBIOUS IF BL RH IS BEING HANDLED PROPERLY BY THE MODELS (REMEMBER THIS MORNINGS BL RH SAYING STRATUS WOULD BE OVER MUCH OF SNE ATTM AND THE NCEP MODEL TD FCSTS THE PAST TWO DAYS SIGNIFICANTLY TOO WET). SINCE WE AR EIN A CLIMATE VARIABLITY DRY EXTREME...CONSULT WITH NCEP SUGGESTS THAT MOS TDS WILL CONTINUE TO SHOW A GENERAL WET BIAS. TUE AFTERNOON THROUGH THURSDAY...BLUSTERY WITH VARIABLE CLOUD COVER. SINCE COLD CORE ALOFT SEEEMS TO BE HANGING OVERHEAD WEDNESDAY BOOSTED CLOUD COVER FROM PRIOR FCST AND FOR WEDNESDAY ONLY BOOSTED POPS TO ADD A CHC OF LOW TOPPED AFTN SCT SHOWERS. CONCEIVABLE ISO THUNDER? FRIDAY...MULTIMODELS SUGGEST A VERY NICE DAY WITH TEMPS EVEN WARMER THAN CURRENTLY FCST. AVIATION... MVFR/VFR CONDITIONS EXPECTED THROUGH H+24 EXCEPT KHYA-KACK WHERE A STRATUS DECK IS EXPECTED TO DEVELOP AFTER 12Z. MARINE... SMALL CRAFT ADVISORIES HAVE BEEN POSTED FOR ALL WATERS THROUGH THIS EVENING WITH WIND GUSTS TO 30 KT AND BUILDING SOUTHWESTERLY SWELL. MON NIGHT OR TUE...SCA CONDS DEVELOP. SCA CONDS MAY LINGER IN SOME WATERS WEDNESDAY INTO THU ASSTD WITH BLUSTERY COLD CORE LOW HANGING NEARBY IN THE NE USA. FIRE WEATHER... AN ELEVATED FIRE WEATHER HAZARD APPEARS IMMINENT FOR SUNDAY WITH WIND GUSTS TO 25 MPH AND RELATIVE HUMIDITIES DROPPING TO 20 PERCENT. LATER SHIFTS WILL NEED TO CONSIDER A RED FLAG SUNDAY DEPENDING ON TODAYS PRECIPITATION TOTALS. SPC HAS A SEE TEXT. MONDAY...ELEVATED FIRE DANGER EXISTS IF THE 00Z/1 NAM/ECMWF ADOPTED MODEL SCENARIO IS CORRECT... RETURN FLOW LOW SFC TDS AND MILD BL ALLOW FOR AFTN MIXING WINDS IN THE INTERIOR TO 20 KTS. RIGHT NOW OUR RH FCST MIN IS 35 PCT BUT THAT COULD LOWER FURTHER IN LATER FCSTS. HYDROLOGY... PRECIPITATION TOTALS THROUGH THIS EVENING SHOULD RANGE LESS THAN ONE QUARTER INCH ACROSS THE AREA. MON NIGHT-TUE...MONITOR THE HPC-MED RANGE TAKE. UNCERTAINTY WHETHER THIS DEVELOPING COLD CORE LOW PRES PATTERN CAN GENERATE MORE THAN ONE HALF ANYWHERE IN SNE. CLIMATE... -BOSTON SECOND DRIEST MARCH ON RECORD WITH 0.56 OF PRECIPITATION /OFFICIAL PRECIPITATION RECORDS SINCE 1872/ BOSTONS DRIEST MARCHS 1. TRACE IN 1915 2. 0.56 IN 2006 3. 0.62 IN 1981 BOSTON TIES LEAST SNOWIEST MARCH ON RECORD...TRACE. /OFFICIAL SNOWFALL RECORDS SINCE 1892/ -PROVIDENCE THIRD DRIEST MARCH ON RECORD WITH 0.57. /OFFICIAL PRECIPITATION RECORDS SINCE 1905/ PROVIDENCES DRIEST MARCHS 1. 0.07 IN 1915 2. 0.56 IN 1981 3. 0.57 IN 2006 4. 1.32 IN 1910 -WORCESTER 2ND DRIEST MARCH ON RECORD WITH 0.50. /OFFICIAL PRECIPITATION RECORDS SINCE 1892/ WORCESTERS DRIEST MARCHS 1. 0.04 IN 1915 2. 0.50 IN 2006 3. 0.74 IN 1981 WORCESTER TIES LEAST SNOWIEST MARCH ON RECORD WITH A TRACE. /OFFICIAL SNOWFALL RECORDS SINCE 1892/ -HARTFORD /REPRESENTED BY BDL/ 3RD DRIEST MARCH ON RECORD WITH 0.78. /OFFICIAL PRECIPITATION RECORDS SINCE 1905/ HARTFORDS DRIEST MARCHS 1. 0.27 IN 1981 2. 0.29 1N 1915 3. 0.78 IN 2006 4. 0.95 IN 1910 FRIDAY 3/31 COMPLETED 17 STRAIGHT DAYS OF NO MEASUREABLE RAIN ACROSS MOST OF SNE...THE EXCEPT W MASS AND SW NH. FOR THE RECORD..COURTESY NERCC CONSULT....BOSTON HAD 44 STRAIGHT DAYS WITHOUT MEAS RAIN 10/9/1924-11/21/1924. YDYS 73F AT BOS WAS THE WARMEST SINCE 10/31/05 ALSO 73. YDYS 70F AT ORH WAS THE WARMEST SINCE 11/5/05 (71) YDYS 73F AT BDL WAS THE WARMEST SINCE 11/5/05 (75) YDYS 69F AT PVD WAS THE WARMEST SINCE 11/5/05 (73) && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ230>237 UNTIL 7 PM SATURDAY. ...SMALL CRAFT ADVISORY FOR ANZ250-254-255 UNTIL 8 PM SUNDAY. && SHORT TERM...NOCERA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 613 AM EST SAT APR 1 2006 ANZ230>237-250-254-255-270-CTZ002>004-MAZ002>024-026-NHZ011-012-015- RIZ001>008-021113- BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL- BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM- COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN- EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK- EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY- NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER- NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND- SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL- SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND- WASHINGTON- WATERS FROM MERRIMACK RIVER MA TO WATCH HILL RI FROM 25 TO 40 NM- WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-WESTERN NORFOLK- WESTERN PLYMOUTH-WINDHAM- 613 AM EST SAT APR 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS... SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG THUNDERSTORMS MAY BE EMBEDDED IN A BAND OF SHOWERS CROSSING SOUTHERN NEW ENGLAND THIS AFTERNOON. THESE WOULD NOT ONLY HAVE LIGHTNING STRIKES BUT ALSO DELIVER WINDS GUSTS TO 45 MPH AND SMALL HAIL. ANY THUNDERSTORMS SHOULD DISSIPATE AS THEY APPROACH CAPE COD AND THE COOLER ENVIRONMENT THERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ELEVATED BRUSH FIRE POTENTIAL EXISTS SUNDAY AND MONDAY. ON SUNDAY...RELATIVE HUMIDITIES WILL LOWER TO 20 PERCENT WITH GUSTY NORTHWEST WINDS TO 25 MPH. THIS MAY NEED A RED FLAG WATCH OR WARNING IN FUTURE FORECASTS. NO OTHER WELL DEFINED HAZARDS ARE APPARENT TUESDAY THROUGH FRIDAY THOUGH FIRE DANGER WILL REMAIN ELEVATED IN THE BLUSTERY FLOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ISOLATED STRONG THUNDERSTORMS. DRAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 106 PM EST SAT APR 1 2006 MAZ008>010-011845- EASTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- 106 PM EST SAT APR 1 2006 AT 100 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER CHESTER...OR ABOUT 16 MILES WEST OF NORTHAMPTON...MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR...8 MILES NORTH OF SOUTHAMPTON BY 120 PM EST. FRANK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 126 PM EST SAT APR 1 2006 NHZ012-015-011915- EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH- 126 PM EST SAT APR 1 2006 AT 123 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL OVER NASHUA...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR...PELHAM BY 140 PM EST. FRANK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 139 PM EST SAT APR 1 2006 CTZ002-011930- HARTFORD CT- 139 PM EST SAT APR 1 2006 AT 138 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER BURLINGTON...OR ABOUT 6 MILES NORTH OF BRISTOL...MOVING NORTHEAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR...AVON AND SIMSBURY BY 150 PM EST... WINDSOR LOCKS AND WINDSOR BY 200 PM EST. FRANK
The Boston radar (KBOX), 123 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497300, 5497301, 5497302.